Hydralazine is a common arterial vasodilator used in the management of congestive heart failure and hypertension. It can be associated with drug-induced lupus and less commonly antineutrophil cytoplasmic antibody (ANCA) associated vasculitis (AAV). Drug-induced AAV typically has a favourable long-term prognosis. It is not commonly associated with primary skin involvement, as most cases also have notable kidney and lung disease. Cases with isolated skin findings are rare. We present a rare case of a 60-year-old woman on long-term hydralazine who presented with AAV with primary skin and mucosal involvement, in the form of diffuse bullous and ulcerative lesions, which posed a diagnostic challenge. Her hospital course was marked by several complications including disseminated intravascular coagulation. She required intensive therapy with high-dose steroids, plasmapheresis and rituximab. She tolerated immunosuppression well and with multidisciplinary supportive care, she recovered well and was able to be discharged from the hospital.
- cardiovascular system
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors AA performed the case review to put together the case presentation, outcomes and summary sections. MH wrote the background and investigation sections and in addition contributed to the differential diagnosis and discussion sections. GS was the mentor to the previous authors and was responsible for the treatment section in addition to reviewing of all other sections.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.